Kansas, 2002

Hail in Kansas, May 6, 2002

May 6, 2002 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 2:30 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 6, 2:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT MON MAY 6 2002

TIMING AND PLACEMENT OF THUNDERSTORM CHANCES CONTINUE TO BE THE MAIN
CONCERN

THUNDERSTORMS FROM LAST NIGHT HAVE GENERATED AN OUTFLOW BOUNDARY
WHICH WAS LOCATED IN THE VICINITY OF CNK TO EMP TO JLN. EXPECT THIS
BOUNDARY TO BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN
THIS AFTERNOON AND EVENING WITH SEVERE WEATHER A THREAT. 18Z
SOUNDING AGAIN SHOWED AN DECENT CAP. AFTER MODIFYING THE SOUNDING
FEEL THAT WITH MID 60 DEWPOINTS AND TEMPS IN THE MID TO UPPER 80S
ACROSS CENTRAL KS...CAP WILL BREAK THERE FIRST. THUNDERSTORMS SHOULD
AGAIN FORM INTO AN MCS AND MOVE INTO MO OVERNIGHT. CONSIDERED A
FLASH FLOOD WATCH FOR THE EASTERN ZONES. HOWEVER WITH UNCERTAINTY IN
WHERE THE MCS WILL ACTUALLY DEVELOP...DECIDED NOT TO ISSUE ONE.
ALSO...RAINFALL FROM LAST NIGHT AVERAGED A HALF TO THREE QUARTERS
WITH SOME ISOLATED SPOTS GETTING MORE THAN AN INCH. NEVER THE LESS
WILL HAVE TO WATCH RAINFALL CLOSELY TONIGHT.

THE SAME SETUP REMAINS IN PLACE THROUGH WEDNESDAY AS SURFACE LOW
REMAINS OVER SOUTHERN KS...A MOIST UNSTABLE AIRMASS STAYS PUT AND
WEAK DISTURBANCES MOVE OVERHEAD IN THE SOUTHWESTERLY FLOW. KEPT
CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY. I SPREAD THE CHANCE FOR
SHOWERS AND THUNDERSTORMS OVER THE WHOLE CWA TOMORROW TO ACCOUNT FOR
ANY LEFT OVER PRECIP FROM THE MCS.

COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA WEDNESDAY EVENING
PUSHING THE MOISTURE TO THE SOUTH. WITH SURFACE RIDGING ACROSS THE
AREA I CONTINUED A DRY FORECAST THURSDAY. I ALSO REMOVED POPS DURING
THE DAY FRIDAY THINKING THAT THE MOISTURE WILL NOT BE ABLE TO RETURN
IN TIME. MODELS DO SHOW LEE TROUGH DEEPENING FRIDAY AFTERNOON SO
CONTINUED WITH THE POPS FOR FRIDAY NIGHT AS SOUTHERLY FLOW AND WAA
TO BEGIN AGAIN. WITH THE REMAINDER OF THE FORECAST...FOLLOWED THE
MORE AMPLIFIED OUTPUTS FROM THE MODELS. THE 00Z MRF WAS KIND OF THE
OUTLYER...HOWEVER THE 12Z AVN HAS COME MORE IN LINE WITH THE ECMWF
AND OTHERS. MODELS SHOW THE LEE TROUGH TO MOVE OUT INTO THE PLAINS
SATURDAY WITH A SHORTWAVE PROPAGATING THROUGH THE CENTRAL ROCKIES
SO I ADDED POPS INTO SATURDAY AND KEPT THEM INTO SUNDAY BEFORE A
PACIFIC FRONT MOVES THROUGH THE AREA LATE SUNDAY OR SUNDAY NIGHT.

.TOP...NONE

WOLTERS

In the hours before

Local storm report, May 6, 2:17 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    3 WNW COUNCIL GROVE       KS    .75 INCH HAIL
05/05/02   MORRIS

0648 PM    11 S ALMA                 KS    .75 INCH HAIL
05/05/02   WABAUNSEE

0711 PM    5 WNW TESCOTT             KS    1 INCH HAIL
05/05/02   OTTAWA

0720 PM    TESCOTT                   KS    1 INCH HAIL
05/05/02   OTTAWA

0720 PM    6 E ESKRIDGE              KS    .88 INCH HAIL
05/05/02   WABAUNSEE

0730 PM    3 SSE TESCOTT             KS    1.75 INCH HAIL
05/05/02   OTTAWA

0730 PM    3 SSE TESCOTT             KS    WIND DAMAGE
05/05/02   OTTAWA                          LARGE TREES UPROOTED

0735 PM    WAKEFIELD                 KS    .75 INCH HAIL
05/05/02   CLAY                            SPOTTER REPORTED DIME
                                           SIZE HAIL IN WAKEFIELD

0735 PM    2 SW AUBURN               KS    .75 INCH HAIL
05/05/02   SHAWNEE                         SPOTTER REPORTED DIME
                                           SIZE HAIL

0742 PM    7 W RILEY                 KS    1 INCH HAIL
05/05/02   RILEY

0805 PM    3 N BENNINGTON            KS    .75 INCH HAIL
05/05/02   OTTAWA

0805 PM    WELLS                     KS    1 INCH HAIL
05/05/02   OTTAWA

0830 PM    FLUSH                     KS    63 MPH TSTM GUST
05/05/02   POTTAWATOMIE

0830 PM    3 ENE NILES               KS    .75 INCH HAIL
05/05/02   OTTAWA

0838 PM    2 W WAMEGO                KS    60 MPH TSTM GUST
05/05/02   POTTAWATOMIE                    SPOTTER REPORTED 60 MPH
                                           WINDS WITH TREES BENDING

0839 PM    6 NNW WAMEGO              KS    1 INCH HAIL
05/05/02   POTTAWATOMIE

0846 PM    3 N TALMAGE               KS    50 MPH TSTM GUST
05/05/02   DICKINSON

0846 PM    3 N TALMAGE               KS    .75 INCH HAIL
05/05/02   DICKINSON

0905 PM    LACLEDE                   KS    1 INCH HAIL
05/05/02   POTTAWATOMIE

0915 PM    5 E JUNCTION CITY         KS    .75 INCH HAIL
05/05/02   GEARY

0915 PM    6 NNE DELIA               KS    .75 INCH HAIL
05/05/02   JACKSON                         PUBLIC REPORTED DIME
                                           SIZE HAIL

0937 PM    5 E SILVER LAKE           KS    70 MPH TSTM GUST
05/05/02   SHAWNEE

0945 PM    14 E JUNCTION CITY        KS    1.75 INCH HAIL
05/05/02   GEARY

0945 PM    9 SE MANHATTAN            KS    1 INCH HAIL
05/05/02   RILEY

0948 PM    6 N VOLLAND               KS    1 INCH HAIL
05/05/02   WABAUNSEE

1023 PM    4 SW MAPLE HILL           KS    1 INCH HAIL
05/05/02   WABAUNSEE

1023 PM    ST MARYS                  KS    WIND DAMAGE
05/05/02   POTTAWATOMIE                    6 INCH DIAMETER TREE
                                           LIMBS DOWN AT ST MARYS
                                           ACADEMY

1030 PM    2 S MAPLE HILL            KS    .88 INCH HAIL
05/05/02   WABAUNSEE

1046 PM    1 SW TOPEKA               KS    .75 INCH HAIL
05/05/02   SHAWNEE

1050 PM    TOPEKA                    KS    .75 INCH HAIL
05/05/02   SHAWNEE

1050 PM    TOPEKA                    KS    1 INCH HAIL
05/05/02   SHAWNEE

1050 PM    TOPEKA                    KS    1.75 INCH HAIL
05/05/02   SHAWNEE

1054 PM    3 S NARKA                 KS    .88 INCH HAIL
05/05/02   REPUBLIC

1111 PM    MAHASKA                   KS    WIND DAMAGE
05/05/02   WASHINGTON                      CONSIDERABLE DAMAGE TO
                                           HOMES, BUILDINGS AND
                                           TREES FROM 70-80 MPH
                                           WINDS. LARGE HAIL BROKE
                                           OUT  WINDOWS AND
                                           DAMAGED ROOFS AND
                                           BUILDINGS.

1125 PM    LAWRENCE                  KS    .75 INCH HAIL
05/05/02   DOUGLAS                         PUBLIC REPORTED DIME
                                           SIZE HAIL

1133 PM    LAWRENCE                  KS    .75 INCH HAIL
05/05/02   DOUGLAS                         SPOTTER REPORTED DIME
                                           SIZE HAIL
Special weather statement, May 6, 3:47 PM CST, 1 hour 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT MON MAY 6 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE NEEDED
THIS EVENING AND OVERNIGHT.

AN OLD BOUNDARY CREATED BY LAST NIGHT THUNDERSTORMS WAS SITUATED
ACROSS NORTH CENTRAL KANSAS AND STRETCHING BACK ACROSS EAST CENTRAL
KANSAS. THIS BOUNDARY WILL ACT AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT OVER THE NEXT HOUR. INITIALLY THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE. AS
THE NIGHT PROGRESSES...THUNDERSTORMS SHOULD EVOLVE INTO A CONVECTIVE
COMPLEX AND MOVE INTO MISSOURI. THE MAIN THREAT WILL THEN BE
DESTRUCTIVE WINDS WITH LARGE HAIL POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

WOLTERS
Local storm report, May 6, 4:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    3 SW ELMO                 KS    .88 INCH HAIL
05/06/02   DICKINSON
Local storm report, May 6, 5:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    HOPE                      KS    .75 INCH HAIL
05/06/02   DICKINSON
Local storm report, May 6, 5:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    3 ENE CHAPMAN             KS    .88 INCH HAIL
05/06/02   DICKINSON                       REPORTED BY PUBLIC.
Local storm report, May 6, 5:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    5 WSW JUNCTION CITY       KS    .75 INCH HAIL
05/06/02   GEARY

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Geary

When
May 6, 5:45 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Geary

When
May 6, 5:46 PM CST
Where
Geary County, Junction City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -96.833

Hail, Riley

When
May 6, 5:49 PM CST
Where
Riley County, 3 mi SE of Ogden
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -96.683

Hail, Riley

When
May 6, 6:12 PM CST
Where
Riley County, 5 mi W of Ogden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -96.817

Hail, Riley

When
May 6, 6:14 PM CST
Where
Riley County, 4 mi W of Ogden
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -96.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290901, 5290902, 5290970, 5290971, 5290972.